Aa
A
A
A
Close
Cirrhosis of the Liver Community
698 Members
5611452 tn?1370974704

Ammonia Level Question

I just got my ammonia levels back.  They are 78.  I know that normal is between 11-35.  78 doesn't seem that much higher than 35.  I know in some labs just a few numbers off isn't that big of deal, but in other labs it's major.  So how bad is 78?  Is this a dangerous level?  I know my Dr. wants to "up" my Lactulose but when I told the nurse that called that it really shoots up my blood sugars, she has to go back and talk to the Dr. before changing it.  Also, this is just my PCP Dr.  I go to a GI dr that specializes in hepatology on Monday.  That is the closest I could get to a hepatologist in the time frame I need for the surgery clearance.

Shelley
27 Responses
317787 tn?1473362051
Hi from what I have read your level is high, if you are already on lactulose and it is that high then there might be a problem.  Are you sleeping more than usual or are you having trouble concentrating or thinking?  Sometimes the doctor will take in to account how you are feeling/acting then add in the ammonia number.  I have also read that there are times when a person is having no trouble at all but then they are told that there ammonia level is high
I was told that the lactulose would not bother my sugar...but of course I have been told many things :)
Down below is an article about probiotics helping with encephalopathy
Avatar universal
I don't know a lot about ammonia levels, so hopefully Randy or Hector will chime in. From what I've read ammonia levels can affect people differently. Based on my small amount of knowledge, I would say that 78 is medium high, and you may be experiencing some cognitive symptoms, perhaps some confusion, forgetfulness, or irritability. But then again some people nay have lower levels w a lot of symptoms or higher levels w fewer symptoms. Either way, it is essential to manage your ammonia levels because you may not cognitvely be aware of when your ammonia levels might cause enough HE to create dangerous situations, i.e. mixing up meds, causing an accident, leaving a burner on, forgetting where you're going, etc.
Advocate1955
5611452 tn?1370974704
@Dee  Not to be complaining, but to answer your question...I have been feeling like poop and even more exhausted than normal which is saying something lol.  As for the blood sugars.. it might not be the lactulose causing that... it might be the pain I'm in right now due to something else that is going on.  I spoke with the doctor and am monitoring it today and tomorrow afternoon and calling her tomorrow close to her closing time to report in.  She definitely up'd the lactulose dosage though.

@Advocate1955  Yeah, after researching more, I see cirrhotics go into the triple digits frequently.  So I don't think 78 is too bad.  But I'm thinking that my number might have gone up since the test because I noticed today I was having trouble saying words.  Normally I just forget words, today I couldn't say them right, was putting the wrong letters in front etc.  This has definitely opened up my eyes that I need to get some things in writing right away while I am able.  Not saying I'm not going to get this under control, I'm sure that I will with the lactulose...but I need to get a wiggle on getting things in order.  I know I also need to adjust my protein intake... but that is going to be tricky getting my diet to fit with my diabetes, kidneys and now liver.  I need to get to a dietician sooner rather than later.  Kinda spooky how fast things are going.

Shelley
5611452 tn?1370974704
I forgot to thank you for pointing out that link.  I will definitely give it a read.

Best wishes

shelley
317787 tn?1473362051
You are very welcome, I hope things improve.
Advocate was right about 78 being med/high I just thought it was high considering you are taking lactulose.
Best wishes
1475202 tn?1536274577
COMMUNITY LEADER
Hello Shelley and welcome to MedHelp.

There's really not much I can add since Dee and Advocate have as usual done a great job answering your question. As mentioned above it is important for you to manage your symptoms of HE and Lactulose alone doesn't seem to be doing the job. You might mention Xifaxan (Rifaximin) for treatment instead or in conjunction with lactulose to your GI doctor.

A combination of these two medications and a carefully planned diet should be able to help your symptoms tremendously.
The following factors may trigger HE:

Dehydration (loss of water from the body)
Low oxygen levels in the body
Eating too much protein
Constipation
Medications that affect the nervous system, such as tranquilizers or sleep medications
Infections
Intestine, stomach, or esophagus bleeding
Kidney problems
Surgery

So as you can see surgery with symptoms of HE can lead to dangerous or even life threatening complications. Persons with cirrhosis normally have a lowered immune system and are more prone to infection. Whenever possible antibiotics should also be avoided but will likely be necessary after surgery.

You are wise to consult all of your doctors and I hope everything goes well for you.

Randy
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Avatar universal
Ro, Romania
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.